Tornadoes · United States · Florida · 2024

EF0 tornado, Cameron City, Florida, August 21, 2024

This EF0 tornado ran 1.3 miles across Seminole County on August 21, 2024, touching down at 11:18 AM EDT and reaching 5 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
August 21, 2024
Touchdown
11:18 AM EDT (15:18 UTC)
Lifted
11:27 AM EDT (15:27 UTC)
On the ground
9 minutes
Path length
1.3 miles (2.1 km)
Path width
5 yards (5 m)
Deaths
0
Injuries
0
County
Seminole County
Touchdown point
28.740, -81.210
Lift-off point
28.740, -81.189
Record number
2408210918-01

What the Weather Service recorded

A thunderstorm produced a waterspout on Lake Jesup. It did not move onshore.

Reports and video from the Orlando-Sanford International Airport tower as well as public and broadcast media show a waterspout developed over Lake Jesup. It remained over the lake and did not move onshore.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 12:51 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the tornado touched down at Aug 21, 10:17 AM EDT, 1 hour 1 minute earlier.

Area forecast discussion, Aug 21, 10:17 AM EDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Melbourne FL
1017 AM EDT Wed Aug 21 2024

...New UPDATE...

.UPDATE...
Issued at 1017 AM EDT Wed Aug 21 2024

Stalled frontal boundary will linger near to just north of north
central Florida today. Plentiful moisture with PW values up to
2-2.3" will overspread much of the region in a continued deep W/SW
flow. Should again see a slightly earlier start to showers and
storms, especially near to south of Orlando where greatest
moisture resides, with this activity shifting east-northeast and
offshore through the afternoon and early evening. Rain chances
remain high, up to 50-70 percent, with coverage of this activity
becoming scattered to numerous across the area. Unlike yesterday,
the east coast sea breeze should be able to develop, with earlier
formation and farther inland movement north of the Cape where low
level offshore flow is weaker. This will provide additional
opportunities to enhance convection development toward the coast
through late day where any outflow/sea breeze interactions occur.

Temps aloft will be a tad cooler, around -6 to -7C at 500mb, and
there still remains some lingering drier air aloft, with DCAPE
values 500-800 J/kg. This combined with elevated steering winds of
around 15-20 knots aloft will again allow for some stronger storms
this afternoon and evening. Main threats will continue to be
strong wind gusts up to 40 to 50 mph, frequent lightning strikes,
and heavy downpours. Additionally, boundary interactions between
outflows and the east coast sea breeze could lead to brief funnel
clouds and waterspouts as convection shifts offshore, though
confidence in this remains low.

Greater moisture in place will continue humid conditions today,
which will combine with highs reaching the low to mid 90s through
early afternoon to produce peak heat index values up to 102-107F.
However, increasing coverage of convection and cloud cover through
the afternoon hours will bring relief from this heat.

&&

.PREVIOUS DISCUSSION...
Issued at 420 AM EDT Wed Aug 21 2024

Key Messages:

- A frontal boundary draped across north Florida will gradually
  drift southward across the peninsula through the rest of this
  week, stalling across east central Florida into the weekend.

- Scattered to numerous showers and storms will continue to be
  possible each afternoon across the area through this weekend
  and into early next week.

- Afternoon temperatures in the low to mid 90s will combine with
  humidity to produce peak heat indices of 102 to 107 today.

Today-Tonight...The frontal boundary remains stalled just north of
the forecast area, leading to a tight moisture gradient across
east central Florida as seen on the GOES 16 Total PWAT viewer.
The highest moisture remains over the Treasure Coast and
Okeechobee area, with some slightly drier air across far northern
Volusia and Lake counties. Current guidance seems to suggest that
this boundary will pull slightly northward today, leading to some
increasing moisture across the north and near the Orlando metro.
Additionally, steering flow has weakened slightly compared to
yesterday, meaning there is a higher likelihood of the east coast
sea breeze developing and moving inland, which will lead further
development of showers and storms as the sea breeze interacts with
outflow boundaries from other activity approaching from the west.
CAM guidance seems to be in fairly good agreement with this, with
activity likely kicking off late this morning and continuing into
the afternoon. The greatest coverage of showers and storms today
is forecast to be primarily near the Orlando metro and across
areas southward, though some scattered showers and storms will
still be possible northward.

The environment remains fairly similar to yesterday, with current
guidance indicating that there will be sufficient energy available
for convective development. DCAPE has decreased slightly compared
to yesterday, but is still sufficient to support gusty winds. In
general, the primary concerns with storms today will continue to
be frequent lightning strikes, wind gusts of 40 to 50 mph, and
heavy downpours. Additionally, boundary interactions between
outflows and the east coast sea breeze could lead to brief funnel
clouds and waterspouts, though confidence in this remains low.

Temperatures are once again forecast to reach the low to mid 90s
this afternoon, combining with the high humidity to produce peak
heat indices in the 102 to 107 range. If spending extended periods
of time outdoors, be sure to stay well hydrated and take frequent
breaks in an air conditioned building or the shade. Overnight lows
generally in the mid 70s.

Thursday-Tuesday...East central Florida is forecast to remain in a
moist air mass late this week into early next week as this frontal
boundary remains nearly stationary across the peninsula. The
boundary is expected to drift southward and stall across central
Florida this weekend, and will then continue to drift southward
into early next week. Winds are forecast to become onshore late
this week into the weekend, which will advect even more moisture
across the peninsula. In summary, a wet and active weather pattern
will continue across the area. The greater moisture will lead to
scattered to numerous showers and storms each afternoon, with
PoPs each afternoon remaining between 60 to 70 percent. Lingering
activity will be possible into the overnight hours, especially
across the local Atlantic waters. Greater cloud coverage as a
result of the higher moisture will help keep afternoon
temperatures in the upper 80s to low 90s. However, it will still
feel rather muggy each day as the temperatures combine with the
high humidity to produce peak heat indices in the 100 to 105 range.
Overnight lows will remain generally in the mid 70s.

&&

.AVIATION...
(12Z TAFs)
Issued at 735 AM EDT Wed Aug 21 2024

Continued VFR outside of mainly afternoon/evening convection,
though will monitor if any precip from the west sneaks in a little
early. An early initiation across WCFL will likely spell early
initiation across ECFL as activity pushes into the eastern
peninsula with the SWRLY storm steering flow. L/V to calm morning
surface flow will become SW and veer onshore along the coast. Flow
weaker northward (Volusia County) and with frontal boundary
dropping southward will see winds transition onshore quicker here
than southward. The offshore flow is a bit stronger south and the
inland movement of the ECSB will be slower. Added TSRA TEMPO
groups from 18-21Z from KMCO-KTIX southward where highest rain
chances exist today on top of already present "Vicinity" wording.

&&

.MARINE...
Issued at 420 AM EDT Wed Aug 21 2024

Today-Tonight...Boating conditions across the local Atlantic waters
will be generally favorable outside of convection, with seas
remaining between 2 to 3 feet and southwest winds 10 to 15 knots
becoming southerly in the afternoon as the east coast sea breeze
develops. Some areas near the immediate coast may even become
southeasterly. Despite these decent boating conditions, the weather
will be less than ideal, with scattered to numerous showers and
storms forecast across the local Atlantic waters. Storms will be
capable of producing frequent cloud-to-water lightning strikes, wind
gusts in excess of 34 knots, and heavy downpours that could limit
visibility. Locally higher seas near the strongest storms will also
be possible. Activity is forecast to generally move offshore through
this afternoon and into the evening hours, with coverage overnight
decreasing.

Thursday-Sunday...A frontal boundary is forecast to approach the
local Atlantic waters and stall across the area, keeping moisture
elevated and leading to continued scattered to numerous showers and
storms through the remainder of the week and into the weekend.
Lightning strikes, gusty winds, and heavy downpours will be possible
with storms. Southwesterly winds around 10 knots on Thursday will
become easterly Friday into the weekend at 10 to 15 knots. Seas are
forecast to remain between 2 to 4 feet through the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  92  74  89  74 /  50  30  70  50
MCO  93  75  89  74 /  60  40  70  40
MLB  92  75  89  75 /  70  50  70  60
VRB  92  73  91  74 /  70  50  70  50
LEE  94  76  89  74 /  50  30  70  40
SFB  94  75  89  74 /  60  40  70  40
ORL  94  77  90  75 /  60  40  70  40
FPR  92  73  91  73 /  70  50  70  50

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

UPDATE...Weitlich
AVIATION...Sedlock
Hazardous weather outlook, Aug 21, 4:23 AM EDT, 6 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
423 AM EDT Wed Aug 21 2024

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-220300-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
423 AM EDT Wed Aug 21 2024

This Hazardous Weather Outlook is for east central Florida.

.DAY ONE...Today and tonight.

.THUNDERSTORM IMPACT...
Scattered to numerous showers and lightning storms will be
possible across east central Florida, with general storm motion to
the east-northeast. Activity is forecast to kick off late this
morning and continue into the afternoon hours. Lingering activity
across the local Atlantic waters overnight will be possible. Any
storms that develop will be capable of producing frequent
lightning strikes, wind gusts between 40 to 50 mph, and heavy
downpours. Additionally, boundary interactions between the east
coast sea breeze and outflows from other storms could cause brief
funnel clouds, though confidence in this remains low.

.EXCESSIVE HEAT IMPACT...
Another afternoon with highs in the low to mid 90s will combine
with high humidity to produce peak heat indices between 102 to
107. Additionally, a Moderate HeatRisk exists across east central
Florida. Residents and visitors are encouraged to take the proper
precautions to prevent heat-related illness, including staying
well hydrated and taking frequent breaks in an air conditioned
building or the shade if spending extended periods of time
outdoors.

.RIP CURRENT AND SURF IMPACT...
A Moderate Risk of rip currents exists at all east central
Florida beaches today. If heading to the beach, be sure to swim
near a lifeguard. Never enter the ocean alone.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Scattered to numerous showers and lightning storms will be
possible each day through the weekend as a nearly stationary
boundary drifts southward across the Florida peninsula and stalls
across central Florida.

Warm temperatures and high humidity will combine to produce heat
index values of 100 to 105 degrees through this weekend. Residents
and visitors are encouraged to take frequent breaks from the heat
and stay well hydrated, especially if spending extended periods
of time outdoors.

At least a Moderate Risk of rip currents is forecast to continue
at the local beaches.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.

Tollefsen

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Cape Canaveral, FL (KXMR), 12:00Z

3.3 hours before the tornado, 75 km from the path. August 21, 2024.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2024-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1608 joules per kilogram, CIN -28, lifted condensation level 822 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2024-08-21The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 36 square meters per square second, 0 to 6 km bulk shear 15 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1608 J/kg
Mixed-layer CIN
-28 J/kg
Surface CAPE
1360 J/kg
Mixed-layer LCL
822 m above ground
0-6 km bulk shear
15 kt
0-1 km bulk shear
12 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.7 K/km

Open this sounding in Storm Lab

Cape Canaveral, FL (KXMR), 00:00Z

8.7 hours after it, 75 km from the path. August 22, 2024.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 00:00Z on 2024-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 101 joules per kilogram, CIN -169, lifted condensation level 1362 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Cape Canaveral, FL at 00:00Z on 2024-08-22The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 11 square meters per square second, 0 to 6 km bulk shear 29 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
101 J/kg
Mixed-layer CIN
-169 J/kg
Surface CAPE
1988 J/kg
Mixed-layer LCL
1362 m above ground
0-6 km bulk shear
29 kt
0-1 km bulk shear
7 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1
0-3 km lapse rate
4.9 K/km

Open this sounding in Storm Lab

The surface observations

Sanford/Orlando (SFB), 6 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
13:20 UTC220° 2 kt141015.9
13:25 UTC220° 2 kt141015.9
13:30 UTC220° 2 kt141015.9
13:35 UTC220° 2 kt141015.9
13:40 UTC220° 2 kt141015.9
13:45 UTC220° 2 kt141015.9
13:50 UTC220° 2 kt141016.3
13:53 UTC8476220° 3 kt1016.3
13:55 UTC260° 5 kt1016.3
14:00 UTC290° 4 kt1016.3
14:05 UTC260° 2 kt1016.3
14:10 UTC0° 0 kt1016.3
14:15 UTC0° 0 kt1016.3
14:20 UTC310° 2 kt1016.3
14:25 UTC10° 2 kt1016.3
14:30 UTC10° 5 kt1016.3
14:31 UTC867720° 6 kt1016.3
14:35 UTC360° 5 kt1016.3
14:40 UTC360° 5 kt1016.3
14:45 UTC10° 5 kt1016.3
14:50 UTC40° 5 kt1016.3
14:53 UTC857740° 6 kt1016.3
14:55 UTC20° 5 kt1016.3
15:00 UTC847730° 6 kt1016.3
15:00 UTC30° 5 kt1016.3
15:05 UTC30° 4 kt1016.3
15:10 UTC40° 5 kt1016.3
15:15 UTC30° 4 kt1016.3
15:20 UTC30° 7 kt1016.3
15:25 UTC360° 9 kt1016.3
15:27 UTC847510° 9 kt1016.3+FC
15:30 UTC10° 9 kt1016.3
15:35 UTC20° 5 kt1016.6
15:40 UTC70° 5 kt1016.6
15:45 UTC100° 7 kt1016.6-RA
15:50 UTC100° 7 kt1016.6+RA
15:53 UTC797490° 9 kt1016.6+FC +RA
15:55 UTC7975100° 9 kt1016.6RA BR
15:55 UTC100° 8 kt1016.6RA BR
16:00 UTC110° 7 kt1016.6RA BR
16:05 UTC100° 7 kt1016.6-RA
16:10 UTC90° 7 kt1016.6
16:15 UTC90° 5 kt1016.6
16:20 UTC110° 4 kt1016.3
16:25 UTC120° 5 kt1016.3
16:30 UTC120° 5 kt1016.3
16:31 UTC8278120° 6 kt1016.3VCTS
16:35 UTC140° 9 kt1016.3
16:40 UTC130° 7 kt1016.3
16:45 UTC120° 5 kt1015.9
16:50 UTC130° 5 kt1015.9
16:53 UTC8377130° 6 kt1015.9VCTS
16:55 UTC120° 5 kt1015.9
17:00 UTC120° 5 kt1015.9-RA
17:05 UTC120° 5 kt1015.9-RA
17:07 UTC8576120° 4 kt1015.9-RA
17:10 UTC120° 4 kt1015.9
17:15 UTC110° 4 kt1015.9

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Melbourne radar (KMLB), 88 km away, was scanning. The volume nearest the touchdown began at 15:19 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
15:18 UTCWATERSPOUT1 Ne Lake JessupSeminole, FLReports and video from the Orlando-Sanford Intl Airport tower as well as public and broadcast media show a waterspout developed over Lake Jesup. The waterspout developed over the lake roughly around 11:18 AM and ended ar

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2024 tornado in FloridaEvery tornado in Florida since 1950Warnings in force in Florida nowThe forecast where you are

The other tornadoes of August 21, 2024

1 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
August 214:31 PM MSTUnratedCochise, AZ0.375

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.